Alert archive / Washington / Wind Advisories in 2012

Wind Advisory 38, NWS Seattle, WA

December 17, 2012San Juan County, Washington

NWS Seattle, WA issued this wind advisory at Dec 17, 2012, 10:44 AM PST for San Juan County, Washington. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Dec 17, 2012, 10:44 AM PST (18:44 UTC)
Expired
Dec 17, 2012, 4:00 PM PST
In force
5 hr
Issued by
NWS Seattle, WA

County San Juan County, WA

The radar

The Seattle radar (KATX), 54 km from the middle of the area, began a volume at 18:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Quillayute State, WA (KUIL), launched 12:00Z, 6.7 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 12:00Z on 2012-12-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 12:00Z on 2012-12-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -69 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
539 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-69 m²/s²
0-3 km storm-relative helicity
-35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

226 
WWUS76 KSEW 171844
NPWSEW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
1044 AM PST MON DEC 17 2012

WAZ001-506-510-514-515-180000-
/O.CAN.KSEW.HW.W.0011.000000T0000Z-121217T2000Z/
/O.NEW.KSEW.WI.Y.0038.121217T1844Z-121218T0000Z/
SAN JUAN COUNTY-WESTERN SKAGIT COUNTY-ADMIRALTY INLET AREA-
EASTERN STRAIT OF JUAN DE FUCA-WESTERN STRAIT OF JUAN DE FUCA-
1044 AM PST MON DEC 17 2012

...WIND ADVISORY IN EFFECT UNTIL 4 PM PST THIS AFTERNOON...
...HIGH WIND WARNING IS ENDED...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON. THE
HIGH WIND WARNING HAS ENDED.

* SOME AFFECTED LOCATIONS...ANACORTES...WHIDBEY ISLAND...PORT
  TOWNSEND...AND THE SOUTHERN SAN JUAN ISLANDS.

* WIND...WEST TO SOUTHWEST WIND 20 TO 35 MPH WITH GUSTS LOCALLY
  NEAR 50 MPH...DIMINISHING LATE THIS AFTERNOON.

* IMPACTS...WINDS THIS STRONG CAN SNAP SMALL TREE BRANCHES...
  TOPPLE SMALL OR SHALLOW ROOTED TREES...AND CAUSE LOCAL POWER
  OUTAGES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOTORISTS...ESPECIALLY THOSE WITH HIGH PROFILE VEHICLES...SHOULD
BE ALERT FOR SUDDEN...STRONG CROSS WINDS.

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 30 TO 39 MPH OR
GUSTS OF 45 TO 57 MPH ARE LIKELY.

&&

$$

WAZ504-505-508-509-511-512-171945-
/O.CAN.KSEW.HW.W.0011.000000T0000Z-121217T2000Z/
SOUTHWEST INTERIOR-EAST PUGET SOUND LOWLANDS-
SEATTLE/BREMERTON AREA-TACOMA AREA-HOOD CANAL AREA-
LOWER CHEHALIS VALLEY AREA-
1044 AM PST MON DEC 17 2012

...HIGH WIND WARNING IS ENDED...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ENDED THE HIGH WIND
WARNING. SOUTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS TO 40 MPH WILL
CONTINUE THROUGH THE AFTERNOON. HOWEVER...DAMAGING WINDS ARE NO
LONGER EXPECTED.

$$

WAZ503-507-171945-
/O.CAN.KSEW.WI.Y.0037.000000T0000Z-121218T0000Z/
WESTERN WHATCOM COUNTY-EVERETT AND VICINITY-
1044 AM PST MON DEC 17 2012

...WIND ADVISORY IS ENDED...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ENDED THE WIND
ADVISORY. SOUTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS TO 35 MPH
WILL CONTINUE THROUGH TODAY THEN DIMINISH. 

$$

WAZ516-517-180000-
/O.NEW.KSEW.WI.Y.0038.121217T1844Z-121218T0000Z/
NORTH COAST-CENTRAL COAST-
1044 AM PST MON DEC 17 2012

...WIND ADVISORY IN EFFECT UNTIL 4 PM PST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON. 

* SOME AFFECTED LOCATIONS...WESTPORT...OCEAN SHORES...AND LA PUSH.

* WIND...WEST WINDS 20 TO 30 MPH WITH GUSTS TO 45 MPH...DIMINISHING
  THIS AFTERNOON.

* IMPACTS...WINDS THIS STRONG CAN SNAP SMALL TREE BRANCHES... 
  TOPPLE SMALL OR SHALLOW ROOTED TREES...AND CAUSE LOCAL POWER 
  OUTAGES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOTORISTS...ESPECIALLY THOSE WITH HIGH PROFILE VEHICLES...SHOULD
BE ALERT FOR SUDDEN...STRONG CROSS WINDS.

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 30 TO 39 MPH OR
GUSTS OF 45 TO 57 MPH ARE LIKELY.

&&

$$
WEATHER.GOV/SEATTLE
MERCER

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this wind advisory went out at Dec 17, 10:15 AM PST, 29 minutes earlier.

Area forecast discussion, Dec 17, 10:15 AM PST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
1015 AM PST MON DEC 17 2012...UPDATED

.SYNOPSIS...THE STRONG PACIFIC STORM THAT WAS RESPONSIBLE FOR THE
RECENT ROUND OF INCLEMENT WEATHER WILL MOVE EAST OF THE REGION
DURING THE DAY TODAY. HOWEVER LOW PRESSURE ALOFT WILL REMAIN OVER
THE REGION FOR SHOWERY WEATHER TONIGHT AND TUESDAY. THE AIR MASS
WILL BE COLD ENOUGH FOR SNOW SHOWERS OVER THE LOWLANDS TONIGHT AND
TUESDAY. ALAS...ANOTHER LOW PRESSURE SYSTEM WILL BRING MORE WET
WEATHER TO THE REGION ON WEDNESDAY.

&&

.SHORT TERM...STRONGEST GRADIENTS AND WINDS PEAKED A COUPLE HOURS
AGO ACROSS WESTERN WASHINGTON. MSAS ANALYSIS INDICATES THE SURFACE
LOW MOVED ONTO THE N COAST SHORTLY AFTER MIDNIGHT WITH A 977 MB LOW
CENTER THEN MOVED DUE EWD FILLING TO 981 MB AS IT CROSSED THE
ADMIRALTY INLET AREA AROUND 12Z. THE LOW THEN QUICKLY SHIFTED OFF TO
THE NE AND IS WELL E OF THE CASCADES AT 9 AM. THIS IS FASTER THAN
ANTICIPATED BUT THE SYSTEM TRACKED MORE OR LESS AS EXPECTED. NOT
SURPRISINGLY THE STRONGEST WINDS OCCURRED FROM SEATTLE SOUTHWARD
THROUGH TACOMA...ACROSS THE SW INTERIOR...AND THE CENTRAL/S WA
COAST. GUSTS PEAKED AT 59 MPH AT SEA-TAC SO THE WARNING WAS EXPANDED
NWD FROM TACOMA TO INCLUDE THE SEATTLE AREA THOUGH WINDS HAVE SINCE
EASED. THE WLY SURGE DOWN THE STRAIT ONLY REACHED +6 MB WITH PEAK
WINDS ONLY REACHING 45-50 MPH...SOMEWHAT LESS THAN EXPECTED. THERE
DOES SEEM TO BE ANOTHER PICK UP IN THE FLOW THROUGH THE STRAIT THIS
PAST HOUR SO THERE MAY BE ANOTHER BURST OF STRONGER WINDS THIS
MORNING AFFECTING THE STRAIT AND ADMIRALTY INLET. GENERALLY...MOST
THE HIGH WIND GUSTS WERE ASSOCIATED WITH THE BENT-BACK OCCLUSION
WHICH LAGGED THE UPPER LOW SWINGING ACROSS THE S/CENTRAL COAST AND
AREAS FROM SEATTLE SWD. WINDS ARE STILL BLOWING WIND ADVISORY LEVEL
20-30 GUSTS TO 45 MPH ACROSS PARTS OF THE AREA WHICH WILL TAKE SOME
TIME TO GRADUALLY EASE OF TODAY. I EXPECT TO DOWNGRADE THE HIGH WIND
WARNINGS TO ADVISORIES THIS MORNING WHICH WILL COVER THE REST OF
TODAY.

SNOW IS CONTINUING TO FALL IN THE MOUNTAINS WITH 1 TO 2 FEET FALLING
SINCE YESTERDAY AFTERNOON. ANOTHER FOOT OF SNOW IS LIKELY THROUGH
THE END OF TODAY...ESPECIALLY WHERE CONVERGENCE ZONES SET UP. WEST
WINDS ARE BASTING THE CENTRAL CASCADES AS EXPECTED WITH GUSTS OVER
60 MPH IN SNOQUALMIE PASS THIS MORNING. THE BLIZZARD WARNING FOR THE
CENTRAL CASCADES WILL CONTINUE THROUGH NOON TODAY WITH SIGNIFICANT
BLOWING AND DRIFTING SNOW WITH VISIBILITY LESS THAN 1/2 MILE AT
TIMES. WINTER STORM WARNINGS CONTINUE THE REST OF THE AFTERNOON FOR
THE N AND CENTRAL CASCADES.

SHOWERS WILL CONTINUE ACROSS THE LOWLANDS TODAY THROUGH TUESDAY.
COLDER AIR ALOFT WILL BE FILTERING INTO THE AREA WITH 850 MB TEMPS
FALLING TO -6 TO -8C BY LATE TODAY. 1000-850 MB THICKNESS VALUES
SUGGEST MAINLY RAIN SHOWERS MIXING WITH SNOW DOWN TO SEA-LEVEL THIS
AFTERNOON IN HEAVIER SHOWERS OR A CONVERGENCE ZONE. BY TONIGHT AND
TUESDAY MORNING...THICKNESS VALUES FALL BELOW 1285 M WHICH SUPPORTS
MOSTLY SNOW WHERE PRECIPITATION IS PERSISTENT. MODELS ARE INDICATING
THERE WILL BE AN ACTIVE CONVERGENCE ZONE BAND AFFECTING AREAS FROM N
KING COUNTY NWD TO SKAGIT COUNTY INCLUDING THE ADMIRALTY INLET AREA.
OVERNIGHT INTO TUESDAY MORNING A FEW INCHES COULD FALL IN SPOTS DOWN
TO SEA-LEVEL. A WINTER STORM WATCH WAS ISSUED FOR THIS POSSIBILITY
WHICH WILL REMAIN IN EFFECT. MOST LIKELY AN ADVISORY IS GOING TO FIT
THIS TYPE OF SITUATION BEST WHICH CAN BE ISSUED WITH THE AFTERNOON
FORECAST PACKAGE BUT I STILL NEED TO EVALUATE THE MESO SCALE MODELS
BEFORE DECIDING. ELSEWHERE...SHOWERS MAY PRODUCE A LIGHT DUSTING OF
SNOW OVERNIGHT ESPECIALLY ON HILLTOPS. LOW TEMPERATURES TUESDAY
MORNING WILL DIP TO NEAR FREEZING AND STRUGGLE TO REACH 40 FOR A
HIGH.

PARTIAL CLEARING MAY DEVELOP TUESDAY NIGHT BETWEEN WEATHER SYSTEMS.
MOS INDICATES ARE RATHER CHILLY NIGHT WITH LOWS FALLING TO THE LOWER
30S AND MAYBE UPPER 20S IN COLD POCKETS. A WARM FRONT IS EXPECTED TO
SPREAD PRECIPITATION ONTO THE COAST BY LATE TUESDAY NIGHT AND INTO
THE REST OF WRN WA WEDNESDAY MORNING. SURFACE GRADIENTS WILL
INITIALLY BE ELY AND THE PATTERN SUPPORTS MUCH OF THE AREA STARTING
OFF AS LIGHT SNOW OR MIXED PRECIPITATION. STRONG SLY FLOW ALOFT
PICKS UP QUICKLY DURING THE MORNING AND MOST THE AREA SHOULD HAVE
ENOUGH MIXING SO THAT LOWLAND SNOW ACCUMULATION WILL BE MINIMAL. THE
EXCEPTION WILL BE THE KITSAP/HOOD CANAL AREA WHICH COULD GET SEVERAL
HOURS OF SNOW BEFORE MIXING OUT. MAY NEED A WINTER STORM WATCH FOR
THAT AREA. THE FRONT OCCLUDES AND BRINGS RAIN AT TIMES WITH BREEZY
CONDITIONS TO WESTERN WASHINGTON THROUGH WEDNESDAY NIGHT. SNOW
LEVELS MAY COME UP BRIEFLY BUT PASSES MAY GET COLD ELY DRAINAGE FLOW
KEEPING IT ALL SNOW THERE. EXPECT ADDITIONAL ACCUMULATIONS FOR THE
PASSES AND SKI RESORTS...THOUGH AMOUNTS APPEAR ADVISORY LEVEL AT
BEST.  MERCER

.LONG TERM...MODELS HAVE SHIFTED TOWARD SHOWING A PERIOD OF COOL AND
SHOWERY WEATHER THURSDAY THROUGH THIS WEEKEND. MERCER/05

&&

.HYDROLOGY...HEAVY RAIN FELL OVERNIGHT IN SOME OF THE LOWEST BASINS
BELOW 2500 FEET. RISES ARE EXPECTED ON THE CHEHALIS RIVER BUT
FLOODING IS NOT EXPECTED. ADDITIONAL SYSTEMS WILL BRING PERIODS OF
RAIN OR SNOW SHOWERS TO AREA THROUGH THE WEEKEND BUT PRECIPITATION
AMOUNTS SHOULD NOT CAUSE FLOODING.  THEREFORE...FLOODING IS NOT
EXPECTED ON AREA RIVERS THROUGH THE NEXT 7 DAYS..

&&

.AVIATION...A BROAD UPPER LEVEL TROUGH WILL REMAIN OVER THE PACIFIC
NORTHWEST THROUGH TUESDAY. A DEEP 987 MB SURFACE LOW OVER SE B.C. AT
17Z WILL CONTINUE MOVING EAST. STRONG WESTERLY ONSHORE FLOW INTO W
WA WILL MAINTAIN STRONG GUSTY WINDS IN MANY AREAS...BUT THE TREND IS
FOR GRADUAL WEAKENING THROUGH 00Z AND BEYOND. THE AIR MASS IS MOIST
BUT WITH A WIDE MIX OF CIGS. SHOWERS WILL CONTINUE MOVING ONSHORE
AND WILL KEEP CIGS GENERALLY IN THE MVFR TO LOW VFR
RANGE...BKN-OVC020-050. A CONVERGENCE ZONE HAS FORMED NEAR KPAE AND
WILL PERSIST THROUGH 06Z. THE AIR MASS WILL BE COOLING OVERNIGHT SO
THAT SHOWERS EARLY TUESDAY MORNING COULD BRING SNOW SHOWERS BRIEFLY
DOWN TO SEA LEVEL.

KSEA...S-SW WINDS WILL REMAIN 15-28 KT THROUGH 00Z THEN EASE TO
12-20 KT AFTER THAT. CIGS WILL REMAIN VFR...ALTHOUGH SHOWERS WILL
OCCASIONALLY MOVE ACROSS THE AIRPORT. A CONVERGENCE ZONE WILL REMAIN
UP BY KPAE. THE AIR MASS WILL COOL TONIGHT WITH SCATTERED SHOWERS
CONTINUING. THE FREEZING LEVEL WILL LOWER TO AROUND 700 FEET BY 12Z
WITH SNOW SHOWERS POSSIBLE AT KSEA. ACCUMULATIONS IF SNOW SHOWERS
HIT THE AIRPORT WILL MOST LIKELY ONLY BE A TRACE. KAM

&&

.MARINE...A DEEP 987 MB LOW OVER SW B.C. WILL CONTINUE MOVING EAST.
STRONG WESTERLY ONSHORE FLOW OVER W WA WILL GRADUALLY DECREASE
THROUGH THIS AFTERNOON AND THIS EVENING. STORM WARNINGS FOR THE
COAST AND STRAIT WILL LAST THROUGH NOON...WITH GALE WARNINGS AFTER
THAT. GALES SHOULD CONTINUE THROUGH AT LEAST THIS AFTERNOON AND
LIKELY THOUGH THIS EVENING IN THE STRAIT. A LARGE WEST SWELL WILL
CONTINUE ON THE COAST THEN SUBSIDE TO 15 TO 18 FEET TONIGHT. ANOTHER
VIGOROUS FRONTAL SYSTEM WILL REACH THE AREA WEDNESDAY...BUT IT WILL
NOT BE AS STRONG AS THIS LAST SYSTEM. KAM

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...BLIZZARD WARNING IN EFFECT FOR THE OLYMPICS AND CENTRAL
     CASCADES UNTIL NOON TODAY.

     WINTER STORM WARNING IN EFFECT FOR THE NORTH CASCADES UNTIL
     6 PM THIS EVENING.

     WINTER STORM WARNING IN EFFECT FOR THE CENTRAL CASCADES FROM
     NOON TODAY TO 6 PM THIS EVENING.

     HIGH SURF ADVISORY CENTRAL AND NORTH COAST.

     COASTAL FLOOD ADVISORY FOR MINOR TIDAL OVERFLOW REMAINING
     COASTLINES INCLUDING THE INTERIOR.

     VARIOUS WIND WATCHES/WARNINGS IN EFFECT TODAY.

     WINTER WEATHER ADVISORY IN EFFECT FOR THE OLYMPICS FROM NOON
     TODAY TIL 6 PM THIS EVENING.

     HIGH SURF ADVISORY IN EFFECT FOR THE COAST UNTIL 4 AM
     TUESDAY.

     WINTER STORM WATCH IN EFFECT FOR PARTS OF THE PUGET SOUND
     REGION AND NORTH INTERIOR FROM LATE THIS EVENING THROUGH
     TUESDAY MORNING.

PZ...STORM WARNING COASTAL WATERS AND STRAIT OF JUAN DE FUCA.
     GALE WARNING ALL REMAINING WATERS.
     SMALL CRAFT ADVISORY FOR SEVERE BAR CONDITIONS GRAYS HARBOR BAR.

&&

WWW.WEATHER.GOV/SEATTLE

FOR THE GRAPHICAL AFD...VISIT
WWW.WEATHER.GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTML

In the hours before

Local storm report, Dec 17, 6:19 AM PST, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
619 AM PST MON DEC 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 AM     NON-TSTM WND GST SEA-TAC                 47.44N 122.30W
12/17/2012  M59 MPH          KING               WA   ASOS

&&

WWW.WEATHER.GOV
Local storm report, Dec 17, 6:20 AM PST, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SEATTLE WA
620 AM PST MON DEC 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 AM     TSTM WND GST     HOQUIAM                 46.98N 123.89W
12/17/2012  M60.00 MPH       GRAYS HARBOR       WA   ASOS

0449 AM     NON-TSTM WND GST SEA-TAC                 47.44N 122.30W
12/17/2012  M59.00 MPH       KING               WA   ASOS

&&

WWW.WEATHER.GOV

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 17, 4:59 AM PSTWinter Storm WatchSEW7 hr
Dec 17, 4:59 AM PSTWinter Weather AdvisorySEW19 hr
Dec 17, 12:19 PM PSTWinter Weather AdvisorySEW24 hr
Dec 17, 1:33 PM PSTSmall Craft AdvisorySEW13 hr

Nearby

Wind Advisories in Washington, 2012Every wind advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.